Illinois, 2019Damaging Winds in Illinois, September 3, 2019
September 3, 2019 · NWS DVN · 4 events in 3 counties and zones
On the morning of September 3rd, a thunderstorm complex moved across northeast Iowa and southwest Wisconsin into northwest Illinois. This produced damaging winds with speeds of 50 to 70 mph across Jo Daviess and Stephenson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of September 3rd, a thunderstorm complex moved across northeast Iowa and southwest Wisconsin into northwest Illinois. This produced damaging winds with speeds of 50 to 70 mph across Jo Daviess and Stephenson Counties. In addition to the damaging winds, trained spotters reported rainfall amounts ranging from 3 to 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 2:11 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 3, 2:11 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
311 AM CDT Tue Sep 3 2019
.SYNOPSIS...
Issued at 309 AM CDT Tue Sep 3 2019
A warm and humid airmass is in place across the area early this
morning, with dew points in the mid and upper 60s and temperatures
in the upper 60s and low 70s. Storms to the north have slowly
progressed ESE into NE Iowa ATTM. Additional convection has
developed further SW into parts of central/east central Iowa.
&&
.SHORT TERM...(Today)
ISSUED AT 309 AM CDT Tue Sep 3 2019
Main focus is on the ongoing thunderstorm clusters and possible
redevelopment this afternoon with a cold front.
Storms will move east across areas mainly north of I 80 early this
morning, with gusty winds up to 40 MPH the primary threat. At this
time, these storms are not expected to be severe, but will be
monitoring closely.
A cold front will drop through the area today which may spark more
storms for this afternoon and into the early evening. With the
front moving a little faster, diurnally the threat for severe storms
will be mainly along and east of the Mississippi River and more so
in northern IL east of a line from Geneseo to Freeport. SPC has a
slight risk for areas east of that aforementioned line, with a
marginal risk west to a line from Ottumwa to Dubuque. There
remains some uncertainty with the redevelopment along the front
this afternoon and have reduced POPS slightly. Temperatures will
again push well into the 80s, possibly around 90 south of I 80.
Heat indices will be in the low to mid 90s south of Highway 20.
.LONG TERM...(Tonight through Monday)
ISSUED AT 309 AM CDT Tue Sep 3 2019
Tuesday night
Assessment...high confidence
There may or may not be some lingering showers/storms in the far
east and south areas early in the evening. The cold front will sweep
through the remainder of the area by mid-evening and leave dry
conditions with decreasing humidity levels the remainder of the
night.
Wednesday through Thursday night
Assessment...medium to high confidence
The model consensus has mainly dry conditions as cool Canadian high
pressure moves through the Midwest. Temperatures will average below
normal with comfortable humidity levels.
Friday on...
Friday and Friday night
Assessment...high confidence
The model consensus has quiet and dry conditions as the Canadian
high moves into the Ohio Valley and another cool front sweeps
through the area. Temperatures will be close to normal.
Saturday through Monday
Assessment...low confidence
The models diverge with their respect solutions over next weekend.
The ECMWF and CMC global develop a frontal boundary across the area
and has one or more low pressure systems moving along it keeping the
weather active.
The GFS has no frontal boundary but does bring an upper level
disturbance through the area Saturday and Saturday night followed by
dry conditions Sunday through Monday.
As a result of these differences the model consensus has slight
chance pops west of the Mississippi Saturday, chance pops Saturday
night and Sunday across the entire area, then slight chance to
chance pops Sunday night into Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1259 AM CDT Tue Sep 3 2019
VFR conditions are expected through much of the TAF cycle. Storms
to the north may affect DBQ this am, but confidence is low. With a
cold front passing through this afternoon, redevelopment if
possible and have some prob30s at CID, DBQ, and MLI for the
afternoon. Some wind shear is possible this AM at CID and DBQ.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...14
SHORT TERM...14
LONG TERM...08
AVIATION...14
Hazardous weather outlook, Sep 3, 2:39 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
339 AM CDT Tue Sep 3 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
339 AM CDT Tue Sep 3 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms will move across the area early this morning. Wind
gusts to 30 miles an hour will be possible with the stronger storms.
A cold front will move across the area this afternoon and evening
with scattered showers and thunderstorms redeveloping along it.
The Storm Prediction Center has placed areas east of the Mississippi
River in a slight risk for severe storms, with areas to the west
in a marginal risk. The main threats will be large hail and
damaging winds.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Saturday through Monday there is a chance for thunderstorms each
day. It is too early to determine any severe risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Sep 3, 1:27 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
227 AM CDT Tue Sep 3 2019
IAC019-055-030800-
Buchanan-Delaware-
227 AM CDT Tue Sep 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 300 AM CDT...
At 226 AM CDT, a strong thunderstorm was located over Stanley, or
near Oelwein, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Edgewood, Hazleton, Lamont, Greeley, Aurora, Dundee, Stanley, Oneida,
Twin Bridges Park, Backbone State Park and Jakway Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9127 4250 9129 4255 9191 4264 9190
4265 9160
TIME...MOT...LOC 0726Z 279DEG 37KT 4261 9181
08Special weather statement, Sep 3, 4:32 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
532 AM CDT Tue Sep 3 2019
ILC085-177-031100-
Jo Daviess-Stephenson-
532 AM CDT Tue Sep 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS AND
NORTHERN STEPHENSON COUNTIES UNTIL 600 AM CDT...
At 531 AM CDT, a strong thunderstorm was located over Warren, or 11
miles southeast of Darlington, moving east at 60 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Warren, Cedarville, Davis, Dakota, Apple River, Winslow, Rock City,
Nora, Buena Vista, Rock Grove, Oneco, Orangeville, Red Oak, Lake
Le-Aqua-na State Park, Mc Connell, Afolkey, Winneshiek, Dakota
Dornink Airport, Jo Daviess County Fairgrounds and Lake Summerset.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4250 8940 4231 8940 4248 9015 4251 9013
TIME...MOT...LOC 1031Z 280DEG 53KT 4252 9002
08
Thunderstorm Wind, Jo Daviess
- When
- September 3, 4:40 AM CST
- Where
- Jo Daviess County, 2.06 mi SE of Apple River
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.480, -90.070
A tree was blown down at the corner of Apple River Canyon Road and East Stagecoach road. Report relayed by 911 call center.
Thunderstorm Wind, Stephenson
- When
- September 3, 4:45 AM CST
- Where
- Stephenson County, 0.86 mi SE of Winslow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -89.790
A spotter reported tree limbs broken off due to the early morning storms.
Thunderstorm Wind, Jo Daviess
- When
- September 3, 4:50 AM CST
- Where
- Jo Daviess County, 0.51 mi W of Stockton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.350, -90.010
Electric and phone wires blown down on the southeast side of Stockton Illinois. The report was relayed by the 911 call center.
Thunderstorm Wind, Carroll
- When
- September 3, 5:37 AM CST
- Where
- Carroll County, 3.78 mi SSE of Shannon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -89.700
Corn was flattened due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
- Hail and Heavy Rain in Colorado, September 3, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853868, 853869, 853870, 853872.